[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.17.36. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1962

Cataract Formation After Triparanol Therapy

Author Affiliations

Rochester, Minn.
Mayo Clinic and Mayo Foundation: Section of Ophthalmology (Dr. Kirby); Section of Medicine (Dr. Achor); Section of Dermatology (Drs. Perry and Winkelmann).

Arch Ophthalmol. 1962;68(4):486-489. doi:10.1001/archopht.1962.00960030490010
Abstract

Triparanol (MER/29) is a compound which inhibits the synthesis of cholesterol from its immediate precursor, desmosterol. It is being used extensively to reduce the concentration of cholesterol in the blood and other body tissues. This desire to reduce blood cholesterol levels is primarily the interest of internists and those in the general practice of medicine. Ophthalmologists have been hopeful that such a drug would help in the treatment or retardation of some of the ocular conditions associated with atherosclerosis, arteriosclerosis, and arteriolosclerosis. How extensively ophthalmologists are using the drug is not known to the authors.

The cutaneous side-effects of triparanol were reported by Achor, Winkelmann, and Perry1 in April, 1961. Two cases of moderately severe cutaneous reaction were reported, and the milder reactions of 5 other patients were discussed. The side-effects were loss of hair, change in color of hair, and ichthyosis. Both patients with moderately severe reactions also

First Page Preview View Large
First page PDF preview
First page PDF preview
×